Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 260, NWS Jackson, MS

May 12, 2017Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2017, 5:28 PM CDT for Ashley County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 5:28 PM CDT (22:28 UTC)
Expired
May 12, 2017, 5:52 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 177 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS54 KJAN 122228
SVRJAN
ARC003-122315-
/O.NEW.KJAN.SV.W.0260.170512T2228Z-170512T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
528 PM CDT FRI MAY 12 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ashley County in southeastern Arkansas...

* Until 615 PM CDT

* At 528 PM CDT, a severe thunderstorm was located 7 miles east of
  Fountain Hill, or 10 miles northeast of Hamburg, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Snyder around 545 PM CDT. 
  Montrose around 605 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 9149 3339 9146 3326 9146 3326 9179
      3340 9182
TIME...MOT...LOC 2228Z 260DEG 19KT 3336 9172 

HAIL...1.00IN
WIND...60MPH
 
$$

TW
1 follow-up statement
411 
WWUS54 KJAN 122252
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
552 PM CDT FRI MAY 12 2017

ARC003-122302-
/O.CAN.KJAN.SV.W.0260.000000T0000Z-170512T2315Z/
Ashley AR-
552 PM CDT FRI MAY 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASHLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3339 9149 3339 9146 3326 9146 3326 9179
      3340 9182
TIME...MOT...LOC 2250Z 260DEG 19KT 3338 9157 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:15 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 12, 4:15 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
415 PM CDT Fri May 12 2017

.DISCUSSION...

Tonight through Saturday:

The upper low centered over central/southern Arkansas will track
east across the area through tonight. The lift with this feature is
sufficient to produce storms in the wake of the prior convective
system, and instability and deep layer shear are just enough for a
few marginally severe supercell/multicell storms, but overall
coverage of storms is expected to remain more limited than earlier
today.  Also, low level shear is quite weak and not supportive of
tornadoes. There is some concern for slow-moving convective elements
to produce locally heavy rainfall closer to the upper low center
where lift is strongest, so will need to monitor for localized
flooding threat as well.

Otherwise, expect convective activity to diminish after sunset with
cooler and more stable air advecting in behind the upper low later
tonight. Weak surface high pressure will build over the ArkLaMiss
region Saturday, and decreasing clouds should allow temperatures to
warm back up into the mid upper 70s during the afternoon. /EC/

Saturday Night through Friday:

Through the remainder of the weekend and the early part of next
week, an upper-level ridge will slide slowly across the country.
Meanwhile the next western CONUS upper low will be deepening and
edging eastward as a series of shortwaves dig into it. This pattern
will keep the ArkLaMiss region mostly under southwest flow aloft
through next week. As shortwaves eject out ahead of the trough to
our west, there will be some chance for shower and thunderstorm
activity to edge into our forecast forecast area. Will continue to
mention on and off slight chances for rain west of Interstate 55
beginning on Wednesday, but confidence is greater that this activity
will stay west of our area until late in the week. Surface low
pressure systems lifting from the Plains toward the Midwest next
week could also bring periods of breezy southerly winds to our area,
but significant winds aren't anticipated at this time. Above normal
temperatures expected to persist through the week thanks to the
ridge and southerly winds. /NF/

&&

.AVIATION...
18Z TAF discussion:
Expect variable ceilings along with scattered SHRA/TSRA in
association with passage of upper low across the forecast area
late this afternoon/evening. Greater chances for IFR ceilings will
occur during the late night/early morning hours with
heating/mixing helping to raise and break up ceilings by late
Saturday morning. VFR conditions should return Saturday afternoon.
/EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  77  56  84 /  50  10   0   0
Meridian      61  78  54  84 /  50  16   0   0
Vicksburg     61  78  56  83 /  34   8   0   0
Hattiesburg   63  80  56  85 /  50  14   0   0
Natchez       63  77  56  83 /  21  11   0   0
Greenville    60  77  57  82 /  50   3   0   0
Greenwood     60  77  55  82 /  50   4   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/EC
Hazardous weather outlook, May 12, 3:00 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
300 PM CDT Fri May 12 2017

ARZ074-075-LAZ008-009-016-MSZ018-019-025>034-040-041-047-053-059-
061-132000-
Ashley-Chicot-West Carroll-East Carroll-Madison LA-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Issaquena-Sharkey-Warren-Claiborne-
Jefferson-Franklin MS-
300 PM CDT Fri May 12 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon into early evening

There is a marginal risk for severe storms this afternoon into
the early evening. The main threat will be for damaging wind gusts
and quarter size hail.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ007-015-023>026-MSZ060-132000-
Morehouse-Richland-Franklin LA-Catahoula-Tensas-Concordia-Adams-
300 PM CDT Fri May 12 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ035>039-042>046-048>052-054>058-062>066-072>074-132000-
Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
300 PM CDT Fri May 12 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon into the early evening

There is a slight risk for severe storms this afternoon into the
early evening. The main threat will be for damaging wind gusts and
quarter to half dollar size hail...and a tornado cannot be ruled
out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 12, 4:49 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT FRI MAY 12 2017

ARZ074-122230-
Ashley AR-
449 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLEY COUNTY UNTIL
530 PM CDT...

At 449 PM CDT, Meteorologists were tracking a strong thunderstorm
near Old Milo, or 11 miles north of North Crossett, moving east at 15
mph.

Nickel size hail and winds up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Fountain Hill and Old Milo around 510 PM CDT.
  Hamburg around 530 PM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3326 9205 3327 9204 3328 9204 3328 9200
      3330 9200 3330 9198 3333 9198 3335 9199
      3335 9197 3338 9196 3340 9199 3339 9167
      3313 9180 3324 9209
TIME...MOT...LOC 2149Z 292DEG 13KT 3334 9196

TW
Special weather statement, May 12, 4:52 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
452 PM CDT FRI MAY 12 2017

MSZ019-122215-
Sunflower MS-
452 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUNFLOWER COUNTY
UNTIL 515 PM CDT...

At 451 PM CDT, Meteorologists were tracking a strong thunderstorm
near Indianola, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Sunflower County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3361 9052 3346 9063 3347 9076 3355 9076
      3362 9075 3362 9070
TIME...MOT...LOC 2151Z 191DEG 11KT 3351 9069

TW
Special weather statement, May 12, 5:05 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
505 PM CDT FRI MAY 12 2017

MSZ019-034-122230-
Washington MS-Sunflower MS-
505 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUNFLOWER AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tribbett, or 8 miles east of Leland, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Indianola and Holly Ridge around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3328 9067 3330 9085 3345 9080 3345 9059
TIME...MOT...LOC 2205Z 191DEG 11KT 3338 9076

TW
Special weather statement, May 12, 5:21 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT FRI MAY 12 2017

MSZ044-050-122245-
Scott MS-Leake MS-
521 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEAKE AND NORTHWESTERN
SCOTT COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ludlow, or 11 miles northwest of Harperville, moving northeast
at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tuscola around 525 PM CDT.
  Carthage around 540 PM CDT.

Other locations impacted by this storm include Lena and Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3246 8960 3253 8977 3256 8978 3262 8975
      3264 8973 3266 8973 3290 8961 3282 8936
TIME...MOT...LOC 2221Z 207DEG 39KT 3260 8964

TW
Special weather statement, May 12, 5:23 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
523 PM CDT FRI MAY 12 2017

LAZ009-MSZ034-040-122300-
East Carroll LA-Washington MS-Issaquena MS-
523 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL
PARISH...SOUTH CENTRAL WASHINGTON AND NORTHWESTERN ISSAQUENA COUNTIES
UNTIL 600 PM CDT...

At 523 PM CDT, Meteorologists were tracking a strong thunderstorm
near Glen Allan, or 12 miles southeast of Eudora, moving northeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Glen Allan around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3300 9117 3302 9116 3303 9114 3304 9113
      3306 9112 3308 9114 3314 9106 3294 9092
      3291 9117 3300 9120
TIME...MOT...LOC 2223Z 246DEG 13KT 3301 9110

TW
Special weather statement, May 12, 5:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
528 PM CDT FRI MAY 12 2017

MSZ026-028-122300-
Grenada MS-Montgomery MS-
528 PM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Meteorologists were tracking a strong thunderstorm
over Elliott, or near Grenada, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Duck Hill around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3358 8970 3361 8979 3368 8979 3368 8982
      3380 8976 3380 8964
TIME...MOT...LOC 2227Z 282DEG 8KT 3371 8974

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:08 PM CDTSpecial Weather StatementJANAshley37 min
May 12, 2:33 PM CDTSpecial Weather StatementJANChicot42 min
May 12, 3:19 PM CDTSpecial Weather StatementJANChicot41 min
May 12, 3:52 PM CDTSpecial Weather StatementJANChicot38 min
May 12, 4:49 PM CDTSpecial Weather StatementJANAshley41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.